Texas, 2018

Rip Current in Texas, May 30, 2018

May 30, 2018 · NWS CRP · 1 event in 1 county or zone

A 52 year old woman drowned in rip current near Horace Caldwell Pier in Port Aransas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A 52 year old woman drowned in rip current near Horace Caldwell Pier in Port Aransas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 30, 11:49 AM CST, 41 minutes earlier.

Area forecast discussion, May 30, 11:49 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1249 PM CDT Wed May 30 2018

.DISCUSSION...

Note Aviation Discussion corresponding to the 18z TAFs.

&&

.AVIATION...

VFR conditions this afternoon/evening followed by a mixture of
MVFR/VFR generally 09-14z Thursday. Afterward, a transition to
VFR. Moderate onshore flow this afternoon/early evening, light
wind overnight, increasing to moderate onshore by the end of the
TAF period.

&&

.PREVIOUS DISCUSSION... /Issued 633 AM CDT Wed May 30 2018/

DISCUSSION...

Update for 12Z aviation cycle.

AVIATION...

This morning...Mostly VFR. Some patchy MVFR CIGS and ground fog
is possible closer to sunrise especially near KVCT. Otherwise not
seeing a lot of restrictions across the region. High confidence.

Today - Tonight...VFR. South winds 10-15 knots back to the
southeast and become gusty this afternoon under clear skies. Gusts
drop off later this evening. High confidence.

PREVIOUS DISCUSSION... /Issued 252 AM CDT Wed May 30 2018/

SHORT TERM (Today through Thursday)...

HOT!

Ridging aloft keeps us dry, unfortunately. Onshore flow continues to
keep the low-level moist but that just adds to the misery of late
May. Heat index values across much of the region will be 100+
degrees today and tomorrow.  Breezy conditions today and tomorrow
will help to mix-out the higher dewpoints keeping heat index values
below advisory levels but still quite nasty. UV index remains
extreme meaning exposed unprotected skin can burn within minutes.

LONG TERM (Thursday night through Tuesday)...

More of the same for the long term period. Mid level ridging will
persist across Texas and possibly strengthen a little bit over the
weekend. This will result in continued strong subsidence with any
moisture of significance limited to the lowest 100mb...with mainly
clear skies and dry conditions prevailing. Max temps each day will
be in the 80s along the barrier islands, 90s across the coastal
counties and Victoria area, and  100+ across the Brush Country. Heat
indices will be around 105 most afternoons...especially late this
week and over the weekend and into early next week...with isolated
locations flirting with Heat Advisory levels. Min temps will be in
the 70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    76  94  76  95  76  /   0   0   0   0   0
Victoria          74  96  75  97  75  /   0   0   0   0   0
Laredo            76 106  78 105  77  /   0   0   0   0   0
Alice             75 100  75 100  74  /   0   0   0   0   0
Rockport          80  91  80  92  79  /  10   0   0   0   0
Cotulla           74 104  75 104  74  /   0   0   0   0   0
Kingsville        77  99  76  99  75  /   0   0   0   0   0
Navy Corpus       81  93  80  92  80  /   0   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

WC/87...AVIATION
Hazardous weather outlook, May 30, 4:45 AM CST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
545 AM CDT Wed May 30 2018

TXZ345-442-443-447-311045-
Aransas Islands-Kleberg Islands-Nueces Islands-Calhoun Islands-
545 AM CDT Wed May 30 2018

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

A moderate risk for the formation of dangerous rip currents today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A moderate risk for the formation of dangerous rip currents on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TXZ232>234-242>247-342>344-346-347-311045-
Bee-Goliad-Victoria-Inland Kleberg-Inland Nueces-
Inland San Patricio-Coastal Aransas-Inland Refugio-Inland Calhoun-
Coastal Kleberg-Coastal Nueces-Coastal San Patricio-
Coastal Refugio-Coastal Calhoun-
545 AM CDT Wed May 30 2018

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Afternoon heat index values of 105 to 109 degrees are expected
each afternoon late this week and weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TXZ229>231-239>241-311045-
La Salle-McMullen-Live Oak-Webb-Duval-Jim Wells-
545 AM CDT Wed May 30 2018

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Afternoon heat index values of 105 to 109 degrees are expected
today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Afternoon heat index values of 105 to 109 degrees are expected
each afternoon late this week and weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-311045-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
545 AM CDT Wed May 30 2018

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Nueces County Islands

When
May 30, 12:30 PM CST
Where
Nueces County Islands forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

A 52 year old woman from Round Rock Texas drowned in a rip current near Horace Caldwell Pier in Port Aransas.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Nueces County Islands2018-05-3052FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750890.